Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 7, 2023, 11:30 PM CDT for Dickinson County, Geary County, Wabaunsee County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2023, 11:30 PM CDT (04:30 UTC)
- Expired
- May 8, 2023, 12:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.88 in
- Wind
- 55
Counties Dickinson County, KS, Geary County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3325 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.1
The text
As transmitted.
525
WWUS83 KTOP 080430
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
1130 PM CDT Sun May 7 2023
KSZ022-035>038-080515-
Wabaunsee-Geary-Dickinson-Riley-Morris-
1130 PM CDT Sun May 7 2023
...Strong thunderstorms will impact portions of central Dickinson,
Geary, southeastern Riley, northwestern Morris and northern Wabaunsee
Counties through 1215 AM CDT...
At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of St. George to near
Abilene. Movement was southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction City, Abilene, Alma, Grandview Plaza, Chapman, Solomon,
Enterprise, White City, Alta Vista, Dwight, McFarland, Paxico,
Woodbine, Keene and Volland.
This includes Interstate 70 between mile markers 267 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, northeastern and east central Kansas.
&&
LAT...LON 3894 9737 3916 9636 3915 9634 3917 9633
3895 9597 3867 9722 3892 9738
TIME...MOT...LOC 0429Z 318DEG 14KT 3911 9637 3891 9726
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
JPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 6:22 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 7, 6:22 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
622 PM CDT Sun May 7 2023
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 248 PM CDT Sun May 7 2023
Key Points:
- Severe weather possible in areas north of I-70 with highest
chances along hwy 36. Damaging winds and large hail will pose
biggest threats, but a tornado cannot be ruled out.
- Slightly cooler, but above average temperatures expected through
the work week.
- Active weather pattern continues through the week with continued
chances of thunderstorms, some possibly severe.
Mid-level water vapor imagery this afternoon shows a deepening
shortwave moving into western Nebraska with associated convection
just to its east. Surface observations across the area show a
lifting warm front that has made its way into southeastern Nebraska
with a southwest to northeast orientation as it connects to a
surface trough/low over central Kansas. Temperatures this afternoon
have climbed into the mid 80s under southwesterly flow, and ample
solar insolation. Expect temperatures to continue to climb into the
low to mid 90s by late afternoon. Surface dewpoints have also
continued to climb, especially in eastern Kansas, ahead of the
surface low where warm-sector MUCAPE values are beginning to
approach 4000 J/kg. Mid-level lapse rates remain near dry adiabatic
as southwesterly flow advects in an EML from the high Plains.
By this evening, the upper-level shortwave will move due east out of
southwestern Nebraska, increasing chances for storms across central
NE and north-central KS. CAMs have slowly come into more agreement
with the position of the boundary moving into Republic county around
00z. Convective development along the boundary in north-central
Kansas does not appear likely though due to lack of strong forcing
and limited moisture. As the boundary and upper-level shortwave move
further east later in the evening, convection will become more
likely to develop in northern Kansas. Parameters for severe weather
still look supportive with MUCAPE values 3000-4000 J/kg, bulk shear
approaching 40 knots, steep mid-level lapse rates, and increasing
low level moisture across eastern Kansas. The most likely scenario
will be for isolated convection to further develop ahead of the
upper wave along the warm front with initially isolated storms in
southern Nebraska. As the wave catches up to the surface boundary,
expect storms to grow upscale and form into a MCS. Storm motion will
likely parallel the KS/NE border with southern trailing storms along
the boundary in Kansas. Hazards for isolated convection in areas
north of I-70 include large hail (potentially 2+ inches in
diameter), and damaging wind gusts. As the LLJ increases after 00Z,
low-level SRH will increase with lowering LCLs that could introduce
a window for a tornado threat to develop. Hazards with the MCS
moving east/southeast out of south-central Nebraska will mainly be
damaging winds and large hail. CAMs have the main MCS moving east of
the area around midnight with the potential for redevelopment of
thunderstorms around I-70 where the LLJ intersects a potential
outflow boundary. These storms will be able to access elevated
instability, but will likely not be as strong as they will be
elevated with decreasing deep-layer shear.
By Monday, the surface trough will move south of our area and stall
in southern Missouri. High pressure will build into the area from
the north with light north winds keeping temperatures a bit cooler
and in the low to mid 80s. There is a small chance (~20 percent)
that a few isolated storms develop in east-central Kansas along the
surface trough Monday afternoon, but most guidance keeps the
boundary far to our south so confidence remains low for afternoon
precipitation. By Tuesday, the stalled boundary lifts north as a
warm front, and increases precipitation chances once again. HREF
guidance builds in PWAT values above 1 inch through the day Tuesday
and into Wednesday as flooding could become a concern. Upper-level
energy maximums advect in late Tuesday into Wednesday and could
develop an MCS across Nebraska that could move across the area,
providing additional rainfall. The active weather pattern will
continue into the later week as an upper trough digs out of the PNW
and stalls out over the northern Plains by the weekend. Cooler
temperatures can be expected to move in during this time with (for
lack of a better term) additional precipitation chances! Yay Spring!
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 622 PM CDT Sun May 7 2023
One or two rounds of thunderstorms likely tonight at the main TAF
sites, the first mid evening with storms initiating along the
dryline, the second late evening as the current storms along the
cold front in western Kansas move east. Ceilings look to be high
enough to stay VFR, both ahead and behind the front. Apart from any
thunderstorms, winds stay south ahead of the cold front, then veer
to the north after it passes. Winds should be briefly gusty behind
the front, particularly assuming a mature squall line develops.
&&
.CLIMATE...
Issued at 245 PM CDT Sun May 7 2023
Topeka Record High Temperatures
Forecast Record Year
Sunday (5/7) 93 94 1934
Concordia Record High Temperatures
Forecast Record Year
Sunday (5/7) 95 99 2014
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Griesemer
AVIATION...Reese
CLIMATE...GriesemerHazardous weather outlook, May 7, 2:43 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 243 PM CDT Sun May 7 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-081945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 243 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. There is a chance for severe storms to develop along and ahead of a frontal boundary this evening into the overnight period. Areas along and north of Interstate 70 have the best chance to see storms capable of very large hail and damaging winds. A tornado cannot be ruled out, especially along and north of highway 36 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional strong to severe storms are possible Monday evening over far east central Kansas but confidence in storms developing remain low. Strong to severe storms Tuesday afternoon and evening could develop towards central Kansas along a warm front. While details on timing and location are somewhat uncertain, any storm that develops will be capable of large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 7, 10:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 WSW ONEIDA 39.85N 95.98W
05/07/2023 M58 MPH NEMAHA KS PUBLIC
PERSONAL WEATHER STATION.
&&
DRLocal storm report, May 7, 10:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1054 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL 1 NW MANHATTAN 39.19N 96.59W
05/07/2023 U0.75 INCH RILEY KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special weather statement, May 7, 10:56 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
1056 PM CDT Sun May 7 2023
KSZ010>012-022>024-035-036-038-080430-
Wabaunsee-Geary-Pottawatomie-Dickinson-Brown-Riley-Jackson-Nemaha-
Marshall-
1056 PM CDT Sun May 7 2023
...Strong thunderstorms will impact portions of northern Dickinson,
Geary, southern Riley, northwestern Wabaunsee, Pottawatomie, Nemaha,
northwestern Jackson, southern Brown and southeastern Marshall
Counties through 1130 PM CDT...
At 1055 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Fairview to 9 miles
northwest of Volland. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manhattan, Junction City, Abilene, Wamego, Hiawatha, Seneca, Alma,
Westmoreland, Blaine, Ogden, Grandview Plaza, Chapman, Onaga, St.
George, Milford, Centralia, Wetmore, Fairview, McFarland and Olsburg.
This includes Interstate 70 between mile markers 276 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, northeastern and east central Kansas.
&&
LAT...LON 3986 9542 3893 9637 3894 9728 3913 9703
3913 9696 3919 9696 3987 9605
TIME...MOT...LOC 0355Z 276DEG 29KT 3979 9576 3906 9648
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, May 7, 11:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM HAIL 1.5 WNW SAINT GEORGE 39.20N 96.45W
05/07/2023 M0.75 INCH POTTAWATOMIE KS STORM CHASER
&&Special weather statement, May 7, 11:18 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
1118 PM CDT Sun May 7 2023
KSZ012-023-024-026-038-039-080500-
Wabaunsee-Shawnee-Pottawatomie-Jefferson-Brown-Jackson-
1118 PM CDT Sun May 7 2023
...Strong thunderstorms will impact portions of northwestern
Jefferson, northwestern Shawnee, northern Wabaunsee, southeastern
Pottawatomie, Jackson and Brown Counties through MIDNIGHT CDT...
At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of White Cloud to near
Circleville to 4 miles southeast of Wamego. Movement was east at 40
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holton, Hiawatha, Horton, Rossville, Alma, St. Marys, Silver Lake,
Hoyt, Maple Hill, Mayetta, Everest, McFarland, Robinson, Paxico,
Belvue, Emmett, Whiting, Denison, Circleville and Delia.
This includes Interstate 70 between mile markers 323 and 354.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern and east central Kansas.
&&
LAT...LON 4000 9534 3965 9534 3965 9556 3942 9557
3942 9540 3900 9584 3901 9645 3904 9639
3906 9639 3957 9582 3957 9579 4000 9552
TIME...MOT...LOC 0418Z 269DEG 34KT 4005 9543 3951 9582 3915 9624
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, May 7, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1130 PM CDT Sun May 7 2023
KSZ022-035>038-080515-
Wabaunsee-Geary-Dickinson-Riley-Morris-
1130 PM CDT Sun May 7 2023
...Strong thunderstorms will impact portions of central Dickinson,
Geary, southeastern Riley, northwestern Morris and northern Wabaunsee
Counties through 1215 AM CDT...
At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of St. George to near
Abilene. Movement was southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Junction City, Abilene, Alma, Grandview Plaza, Chapman, Solomon,
Enterprise, White City, Alta Vista, Dwight, McFarland, Paxico,
Woodbine, Keene and Volland.
This includes Interstate 70 between mile markers 267 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, northeastern and east central Kansas.
&&
LAT...LON 3894 9737 3916 9636 3915 9634 3917 9633
3895 9597 3867 9722 3892 9738
TIME...MOT...LOC 0429Z 318DEG 14KT 3911 9637 3891 9726
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 52 min |
| May 7, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 33 min |
| May 7, 8:12 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 33 min |
| May 7, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 49 min |
| May 7, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 44 min |
| May 7, 8:49 PM CDT | Special Weather Statement | TOP | Cloud | 41 min |
| May 7, 9:13 PM CDT | Special Weather Statement | TOP | Republic | 47 min |
| May 7, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 31 min |
| May 7, 9:23 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 52 min |
| May 7, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 56 min |
| May 7, 9:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Nemaha, Pottawatomie, Riley | 53 min |
| May 7, 10:12 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Republic, Washington | 33 min |
| May 7, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 32 min |
| May 7, 10:56 PM CDT | Special Weather Statement | TOP | Brown, Geary, Nemaha, Pottawatomie, Riley | 34 min |
| May 7, 11:18 PM CDT | Special Weather Statement | TOP | Brown, Jackson | 42 min |
| May 7, 11:26 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 34 min |
| May 7, 11:56 PM CDT | Special Weather Statement | TOP | Shawnee | 49 min |
| May 8, 12:15 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 45 min |
| May 8, 1:00 AM CDT | Special Weather Statement | TOP | Lyon, Morris, Osage | 45 min |
| May 8, 1:45 AM CDT | Special Weather Statement | TOP | Franklin, Lyon, Osage | 45 min |
| May 8, 2:12 AM CDT | Special Weather Statement | TOP | Franklin | 48 min |
Nearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.